Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 302, NWS Wichita, KS

July 18, 2002Butler County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 18, 2002, 4:57 PM CDT for Butler County, Marion County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 4:57 PM CDT (21:57 UTC)
Expired
Jul 18, 2002, 6:00 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2787 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS53 KICT 182157
SVRICT
KSC015-115-182300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CDT.

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BURNS...OR ABOUT 13 MILES
  SOUTHEAST OF FLORENCE...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BURNS AROUND 505 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
AND BUTLER COUNTIES UNTIL 600 PM CDT.

LAT...LON 3805 9678 3814 9691 3806 9694 3800 9676

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 3:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU JUL 18 2002

FCST FOCUS ON THUNDERSTORM CHCS TONIGHT...THEN MAINLY ON TEMPS
THROUGH THE WEEKEND WITH PRECIP CHCS/TEMPS NEXT WEEK.

ALL IN ALL WILL STAY WITH GOING FCST TEMPS THROUGH THE WEEKEND WHICH
ARE A BLEND OF FWC/AVN. WILL THEN LEAN TOWARD THE ECMWF IDEA OF
BROAD CYCLONIC FLOW DEVELOPING ACROSS THE NORTHERN PLAINS WITH A
WEAK FRONT POSSIBLE IN THE AREA MON-WEDS.

IN THE SHORT TERM...MID LEVEL TROUGH WILL SAG SOUTH ACROSS THE AREA
TONIGHT. WAA IN THE 850-700MB LEVEL ALONG WITH DAYTIME HEATING AND
MOISTURE/MASS CONVERGENCE WILL AID IN THUNDERSTORMS ACROSS AREAS
MAINLY EAST OF THE TURNPIKE AT LEAST THROUGH MIDNIGHT. 20-30
PERCENT COVERAGE LOOKS REASONABLE AT THE MOMENT. WILL KEEP THE REST
OF THE CWA DRY.

FRIDAY...UPPER HTS WILL BUILD ACROSS THE REGION WHILE MORE ORGANIZED
WEST/NW FLOW WILL AID IN POSSIBLE THUNDERSTORM DEVELOPMENT NEARER
SFC BOUNDARY ACROSS SE NEB/MO. ANY CONVECTION SHOULD SLIDE SE INTO
WESTERN MO. SE KS WILL BE A CLOSE CALL BUT WILL KEEP CONDS DRY.
HIGHS WILL LIKELY BE A FEW DEGREES WARMER THAN TODAY WITH AROUND 100
TO LOW 100S ACROSS CENTRAL KS TO NEAR 100 SOUTH CENTRAL AND MID 90S
SE. HEAT INDICES SHOULD REMAIN NEAR OR BELOW 105F BASED ON CURRENT
MOISTURE PROFILES BY AFTERNOON.

DRY FRIDAY NIGHT...IN FACT DRY THROUGH THE WEEKEND. CURRENT FCST
HIGHS LOOK ON TRACK WHILE HEAT INDICES IN THE 100 TO 105F RANGE WILL
CONTINUE.

EXTENDED...BROAD CYCLONIC FLOW WILL DEVELOP AS HTS LOWER ACROSS THE
NORTHERN PLAINS NEXT WEEK. ECMWF DEPICTION SEEMS MORE REASONABLE AS
OPPOSED TO AVN WHICH FCSTS MUCH STRONGER SHORTWAVES WITHIN THE FLOW.
ALL OF THIS POINTS TOWARD A FRONT SLOWLY SAGGING THROUGH THE AREA
BEGINNING SOMETIME MONDAY WITH SOME THREAT FOR PRECIP THROUGH TUES.
WILL KEEP THE CURRENT GRADUAL COOLING TREND...NEAR MEX GUIDANCE
NUMBERS.

FCSTID =   11
ICT   72 100  73 100 /  20  10  10  10
HUT   72 101  73 101 /  10  10  10  10
EWK   72 100  73 100 /  20  10  10  10
EQA   72  98  73  98 /  20  10  10  10
WLD   72  98  72  98 /  20  10  10  10
RSL   72 102  73 102 /  10  10  10  10
GBD   72 102  73 102 /  10  10  10  10
SLN   72 102  74 102 /  10  10  10  10
MPR   72 101  73 101 /  20  10  10  10
CFV   70  95  73  95 /  30  10  10  10
CNU   70  95  74  95 /  30  10  10  10
K88   70  95  74  95 /  30  10  10  10

.ICT...NONE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:40 PM CDTSevere Thunderstorm WarningICTGreenwood65 min
Jul 18, 4:22 PM CDTSevere Thunderstorm WarningICTChase53 min
Jul 18, 6:40 PM CDTSevere Thunderstorm WarningICTBarton, Russell65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.